Electronic Journal of Probability

Branching trees I: concatenation and infinite divisibility

Patric Glöde, Andreas Greven, and Thomas Rippl

Full-text: Open access

Abstract

The goal of this work is to decompose random populations with a genealogy in subfamilies of a given degree of kinship and to obtain a notion of infinitely divisible genealogies. We model the genealogical structure of a population by (equivalence classes of) ultrametric measure spaces (um-spaces) as elements of the Polish space $\mathbb{U} $ which we recall. In order to then analyze the family structure in this coding we introduce an algebraic structure on um-spaces (a consistent collection of semigroups). This allows us to obtain a path of decompositions of subfamilies of fixed kinship $ h $ (described as ultrametric measure spaces), for every depth $ h $ as a measurable functional of the genealogy.

Technically the elements of the semigroup are those um-spaces which have diameter less or equal to $2h$ called $h$-forests ($h> 0$). They arise from a given ultrametric measure space by applying maps called $ h-$truncation. We can define a concatenation of two $ h$-forests as binary operation. The corresponding semigroup is a Delphic semigroup and any $h$-forest has a unique prime factorization in $h$-trees (um-spaces of diameter less than $2h$). Therefore we have a nested $\mathbb{R} ^{+}$-indexed consistent (they arise successively by truncation) collection of Delphic semigroups with unique prime factorization.

Random elements in the semigroup are studied, in particular infinitely divisible random variables. Here we define infinite divisibility of random genealogies as the property that the $h$-tops can be represented as concatenation of independent identically distributed h-forests for every $h$ and obtain a Lévy-Khintchine representation of this object and a corresponding representation via a concatenation of points of a Poisson point process of h-forests.

Finally the case of discrete and marked um-spaces is treated allowing to apply the results to both the individual based and most important spatial populations.

The results have various applications. In particular the case of the genealogical ($\mathbb{U} $-valued) Feller diffusion and genealogical ($\mathbb{U} ^{V}$-valued) super random walk is treated based on the present work in [13] and [24].

In the part II of this paper we go in a different direction and refine the study in the case of continuum branching populations, give a refined analysis of the Laplace functional and give a representation in terms of a Cox process on h-trees, rather than forests.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 52, 55 pp.

Dates
Received: 19 June 2017
Accepted: 4 February 2019
First available in Project Euclid: 1 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1559354444

Digital Object Identifier
doi:10.1214/19-EJP276

Zentralblatt MATH identifier
07068783

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60E07: Infinitely divisible distributions; stable distributions

Keywords
genealogy valued random variables infinite divisibility random trees Cox cluster representation Lévy-Khintchine formulas branching processes branching tree (marked) ultrametric measure spaces branching property of semigroups random variables with values in semigroups

Rights
Creative Commons Attribution 4.0 International License.

Citation

Glöde, Patric; Greven, Andreas; Rippl, Thomas. Branching trees I: concatenation and infinite divisibility. Electron. J. Probab. 24 (2019), paper no. 52, 55 pp. doi:10.1214/19-EJP276. https://projecteuclid.org/euclid.ejp/1559354444


Export citation

References

  • [1] Romain Abraham, Un arbre aléatoire infini associé à l’excursion brownienne, Séminaire de Probabilités, XXVI, Lecture Notes in Math., vol. 1526, Springer, Berlin, 1992, pp. 374–397.
  • [2] Siva Athreya, Wolfgang Löhr, and Anita Winter, The gap between Gromov-vague and Gromov-Hausdorff-vague topology, Stochastic Process. Appl. 126 (2016), no. 9, 2527–2553.
  • [3] Christian Berg, Jens Peter Reus Christensen, and Paul Ressel, Harmonic analysis on semigroups, Graduate Texts in Mathematics, vol. 100, Springer-Verlag, New York, 1984, Theory of positive definite and related functions.
  • [4] Jean Bertoin, Random fragmentation and coagulation processes, Cambridge Studies in Advanced Mathematics, vol. 102, Cambridge University Press, Cambridge, 2006.
  • [5] Patrick Billingsley, Convergence of probability measures, John Wiley & Sons, Inc., New York-London-Sydney, 1968.
  • [6] D. J. Daley and D. Vere-Jones, An introduction to the theory of point processes. Vol. I, second ed., Probability and its Applications (New York), Springer-Verlag, New York, 2003, Elementary theory and methods.
  • [7] Rollo Davidson, Arithmetic and other properties of certain Delphic semigroups. I, II, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 10 (1968), 120-145; ibid. 10 (1968), 146–172.
  • [8] Youri Davydov, Ilya Molchanov, and Sergei Zuyev, Strictly stable distributions on convex cones, Electron. J. Probab. 13 (2008), no. 11, 259–321.
  • [9] Donald A. Dawson, Measure-valued Markov processes, École d’Été de Probabilités de Saint-Flour XXI—1991, Lecture Notes in Math., vol. 1541, Springer, Berlin, 1993, pp. 1–260.
  • [10] Donald A. Dawson and Andreas Greven, Multiple space-time scale analysis for interacting branching models, Electron. J. Probab. 1 (1996), no. 14, approx. 84 pp.
  • [11] Donald A. Dawson and Edwin A. Perkins, Historical processes, Mem. Amer. Math. Soc. 93 (1991), no. 454, iv+179.
  • [12] Andrej Depperschmidt and Andreas Greven, Stochastic evolution of genealogies of spatial populations: state description, characterization of dynamics and properties, arXiv:1807.03637, To appear as part of the Lecture Notes Series of the IMS in Singapure (Event: “Genealogies of Interacting Particle Systems”, 17 Jul - 18 Aug 2017).
  • [13] Andrej Depperschmidt and Andreas Greven, Tree-valued feller diffusion, arXiv:1904.02044 (2019).
  • [14] Andrej Depperschmidt, Andreas Greven, and Max Grieshammer, Branching trees II: Dynamics and family decomposition, In preparation 2019.
  • [15] Andrej Depperschmidt, Andreas Greven, and Peter Pfaffelhuber, Marked metric measure spaces, Electron. Commun. Probab. 16 (2011), 174–188.
  • [16] Andrej Depperschmidt, Andreas Greven, and Peter Pfaffelhuber, Path-properties of the tree-valued Fleming-Viot process, Electron. J. Probab. 18 (2013), no. 84, 47.
  • [17] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1986, Characterization and convergence.
  • [18] Steven Evans and Ilya Molchanov, The semigroup of metric measure spaces and its infinitely divisible probability measures, Transactions of the American Mathematical Society; arXiv:1401.7052 369 (2014).
  • [19] Steven N. Evans, Jim Pitman, and Anita Winter, Rayleigh processes, real trees, and root growth with re-grafting, Probab. Theory Related Fields 134 (2006), no. 1, 81–126.
  • [20] Patrick Glöde, Dynamics of genealogical trees for autocatalytic branching processes, Ph.D. thesis, Department Mathematik, Erlangen, Germany, 2012, http://www.opus.ub.uni-erlangen.de/opus/volltexte/2013/4545/.
  • [21] Luis G. Gorostiza and Sylvie Roelly, Some properties of the multitype measure branching process, Stochastic Process. Appl. 37 (1991), no. 2, 259–274.
  • [22] Andreas Greven, Peter Pfaffelhuber, and Anita Winter, Convergence in distribution of random metric measure spaces ($\Lambda $-coalescent measure trees), Probab. Theory Related Fields 145 (2009), no. 1-2, 285–322.
  • [23] Andreas Greven, Peter Pfaffelhuber, and Anita Winter, Tree-valued resampling dynamics martingale problems and applications, Probab. Theory Related Fields 155 (2013), no. 3-4, 789–838.
  • [24] Andreas Greven, Thomas Rippl, and Patrick Glöde, Branching processes — a general concept, arXiv:1807.01921 (2018).
  • [25] Andreas Greven, Rongfeng Sun, and Anita Winter, Continuum space limit of the genealogies of interacting Fleming-Viot processes on $\mathbb{Z} $, Electron. J. Probab. 21 (2016), Paper No. 58, 64.
  • [26] M. Grieshammer, Measure representation of genealogical processes and applications to Fleming-Viot models, Ph.D. thesis, 2017.
  • [27] Max Grieshammer and Thomas Rippl, Partial orders on metric measure spaces, arXiv:1605.08989 (2016).
  • [28] Misha Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston, Inc., Boston, MA, 1999, Based on the 1981 French original [ MR0682063 (85e:53051)], With appendices by M. Katz, P. Pansu and S. Semmes, Translated from the French by Sean Michael Bates.
  • [29] J. Hoffmann-Jø rgensen, Probability in Banach space, (1977), 1–186. Lecture Notes in Math., Vol. 598.
  • [30] Olav Kallenberg, Random measures, third ed., Akademie-Verlag, Berlin; Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London, 1983.
  • [31] Olav Kallenberg, Foundations of modern probability, second ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002.
  • [32] T. Kamae, U. Krengel, and G. L. O’Brien, Stochastic inequalities on partially ordered spaces, Ann. Probability 5 (1977), no. 6, 899–912.
  • [33] David G. Kendall, Delphic semi-groups, infinitely divisible regenerative phenomena, and the arithmetic of $p$-functions, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 9 (1968), 163–195.
  • [34] Achim Klenke, Probability theory, Universitext, Springer-Verlag London, Ltd., London, 2008, A comprehensive course, Translated from the 2006 German original.
  • [35] Venkateswaran P. Krishnan, A support theorem for the geodesic ray transform on functions, J. Fourier Anal. Appl. 15 (2009), no. 4, 515–520.
  • [36] Jean-François Le Gall, Marches aléatoires, mouvement brownien et processus de branchement, Séminaire de Probabilités, XXIII, Lecture Notes in Math., vol. 1372, Springer, Berlin, 1989, pp. 258–274.
  • [37] Y. Le Jan, Superprocesses and projective limits of branching Markov process, Ann. Inst. H. Poincaré Probab. Statist. 27 (1991), no. 1, 91–106.
  • [38] Wolfgang Loehr, Leonid Mytnik, and Anita Winter, The aldous chain on cladograms in the diffusion limit, arXiv:1805.12057 (2018).
  • [39] Wolfgang Loehr and Anita Winter, Spaces of algebraic measure trees and triangulations of the circle, arXiv:1811.11734 (2018).
  • [40] Wolfgang Löhr and Thomas Rippl, Boundedly finite measures: separation and convergence by an algebra of functions, Electron. Commun. Probab. 21 (2016), Paper No. 60, 16.
  • [41] J. Neveu, Erasing a branching tree, Adv. in Appl. Probab. (1986), no. suppl., 101–108.
  • [42] J. Neveu and J. W. Pitman, The branching process in a Brownian excursion, Séminaire de Probabilités, XXIII, Lecture Notes in Math., vol. 1372, Springer, Berlin, 1989, pp. 248–257.
  • [43] K. R. Parthasarathy, Probability measures on metric spaces, Probability and Mathematical Statistics, No. 3, Academic Press, Inc., New York-London, 1967.
  • [44] Dietrich Stoyan, Comparison methods for queues and other stochastic models, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, John Wiley & Sons, Ltd., Chichester, 1983, Translation from the German edited by Daryl J. Daley.
  • [45] V. Strassen, The existence of probability measures with given marginals, Ann. Math. Statist. 36 (1965), 423–439.